Try it
Pharmacology · Antitubercular drugs: isoniazid neuropathy
Sample itemA 45-year-old malnourished alcoholic man on a standard antitubercular regimen without pyridoxine develops burning paraesthesia in both feet in the second month. What is the best management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Add pyridoxine and continue isoniazid
Isoniazid forms a hydrazone with pyridoxal and increases pyridoxine excretion, which causes peripheral neuropathy, especially in slow acetylators, alcoholics, malnourished patients and diabetics. Pyridoxine supplementation prevents and treats it, so the effective drug can be continued. Stopping the whole regimen risks treatment failure.
Option by option
A. Add thiamine alone and stop isoniazid
Thiamine does not address the isoniazid-related deficiency, and stopping the drug is unnecessary.
B. Add pyridoxine and continue isoniazid (correct)
Correct. Replacing pyridoxine reverses the neuropathy while retaining a core drug.
C. Add vitamin B12 and stop the whole regimen
Stopping the entire regimen is unwarranted, and B12 is not the relevant vitamin.
D. Stop isoniazid permanently and replace it with streptomycin
Isoniazid is a key bactericidal drug and need not be stopped for a manageable neuropathy.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?